Caption: Take-home naloxone kit.
(Download high res)
The Government of Yukon announced today that free take-home naloxone kits will be available across the territory by early February. Naloxone is a safe drug that temporarily reverses overdoses caused by opioid drugs such as fentanyl or heroin. It can buy time and save lives before the paramedics arrive.
This initiative is part of a national effort to prevent opioid overdoses in response to the increase in the number of overdose-related deaths across Canada and in Yukon.
The take-home naloxone kits are presently available at Kwanlin Dün First Nation Health Centre, Taiga Medical Clinic, Blood Ties Four Directions Centre, Alcohol and Drug Services and all pharmacies. They will be available in all community health centres across the territory by early February.
“We are committed to helping Yukoners with addictions and working to prevent harm from drug use. Providing easy accessibility to the take-home naloxone kits is an important part of our commitment. I invite family members, friends and business owners to learn the signs of overdoses and get a free kit. The ten-minute training to learn how to use the kit may save the life of someone you know.”
–Minister of Health and Social Services Pauline Frost
“We know that fentanyl is present in Yukon and has resulted in overdoses and even deaths in Yukon. Fentanyl or other lethal opioids can show up unexpectedly in your drug of choice. A take-home naloxone kit can save your life or the life of your friend or loved one.”
–Chief Medical Officer of Health Dr. Brendan Hanley
“Making naloxone kits broadly available is an important addition to the harm reduction toolbox and our overall response to opioid use and misuse. We are pleased to be working in partnership with the Government of Yukon and Dr. Brendan Hanley on this essential initiative for Yukoners.”
–Blood Ties Four Directions Centre executive director Patricia Bacon
- Naloxone has been used in emergencies in Canada for over 40 years. Since last March, Health Canada delisted Naloxone as a prescription drug.
- When someone is overdosing, call 911 or emergency services right away. Be prepared to use your kit, give mouth-to-mouth resuscitation and administer naloxone until help arrives.
- In 2016, there were four confirmed fentanyl-related deaths in the territory.
- Opioids, such as morphine, heroin and fentanyl, are the third-leading cause of substance-related deaths in Yukon.
- Fentanyl is a synthetic opioid that is 50 to 100 times more toxic than morphine.
Know your source
Communications, Health and Social Services